September 29, 2014 — Bayer HealthCare has been hit with a lawsuit from a woman who used Avelox, a popular antibiotic, and developed peripheral neuropathy (nerve damage).
According to the complaint:
“Rather than warning patients and physician that the use of Avelox may result in permanent nerve damage, Defendants instead adopted a warning that misleadingly indicated such damage was rare and failed to make any mention of the risk of permanent nerve damage.”
Evidence linking fluoroquinolone antibiotics and peripheral neuropathy has been growing since the early 1990s. One study published in 2001 described dozens of cases that occurred rapidly (within days of taking the first dose) and caused persistent complications.
However, the U.S. Food and Drug Administration (FDA) did not require warnings about the side effect until 2004. Drug-makers warned about “rare cases” of sensory nerve damage, resulting in paresthesia (tingling, burning, pricking, etc.), loss of sensation, weakness, and other abnormal sensations.
In 2013, the FDA published an updated warning to emphasize the rapid onset of nerve damage and permanent complications.
Lawsuits allege that drug-makers knew or should have known about these risks, but failed to adequately warn doctors and patients. In August, a study published in Neurology found that fluoroquinolone antibiotics could double a patient’s risk of peripheral neuropathy.